Montana, 2008Winter Storm in Montana, February 5 to 6, 2008
February 5 to 6, 2008 · NWS MSO · 1 event in 1 county or zone
On February 5 and 6, a winter storm moved across the Bitterroot mountains and produced heavy snowfall and gusty winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On February 5 and 6, a winter storm moved across the Bitterroot mountains and produced heavy snowfall and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 5, 2:54 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Feb 5, 2:54 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
254 PM MST TUE FEB 5 2008
...VERY HEAVY SNOW EXPECTED FROM CLEARWATERS AND BITTERROOTS
NORTHWARD ACROSS HIGHER TERRAIN OF NORTHWEST MONTANA THROUGH FRIDAY...
.DISCUSSION...TONIGHT THROUGH THURSDAY. TWO IMPRESSIVE PACIFIC
WEATHER SYSTEMS WILL IMPACT NORTHCENTRAL IDAHO AND WESTERN MONTANA
THROUGH THURSDAY. THE FIRST STORM IS DUE TONIGHT INTO WEDNESDAY
MORNING WITH CONSIDERABLE OROGRAPHIC ENHANCEMENT OF THE
PRECIPITATION OVER THE HIGHER TERRAIN. HOWEVER...A SIGNIFICANT
AREA OF PRECIPITATION MAY ALSO IMPACT THE LARGER VALLEYS OF
WESTERN MONTANA AS THE COLD FRONT SHIFTS ACROSS THE AREA LATE
THIS EVENING AND EARLY WEDNESDAY MORNING. A COOL...MOIST AND
UNSTABLE NORTHWEST FLOW SHOULD PREVAIL WEDNESDAY. THE SECOND STORM
LOOKS TO BE EVEN MORE IMPRESSIVE...ESPECIALLY REGARDING WIND AND
HIGHER TERRAIN SNOW POTENTIAL. IN FACT...UP TO TWO FEET MAY OCCUR
WEDNESDAY NIGHT AND THURSDAY SOME AREAS FROM THE CLEARWATERS AND
BITTERROOT MOUNTAINS NORTHWARD TO LOOKOUT PASS. DOWNSLOPE FLOW
ASSOCIATED WITH THE SECOND STORM WILL TAKE A SIGNIFICANT BITE OUT
OF THE PRECIPITATION BEFORE ENTERING THE LARGER VALLEYS OF WESTERN
MONTANA. HOWEVER...WE WILL STILL NEED TO FURTHER ASSESS WHETHER
ADVISORY AMOUNTS OF SNOW MAY OCCUR. AS STATED ABOVE...THE SECOND
STORM IS PACKING A LOT OF WIND AND THE CAMAS PRAIRIE MAY SEE
ANOTHER HIGH WIND EVENT LATE WEDNESDAY NIGHT AND THURSDAY. OTHER
NORMALLY WINDY AREAS...ESPECIALLY THE ANACONDA AREA MAY SEE LOCAL
HEADLINE WINDS. SEE WEATHER.GOV/MISSOULA FOR HEADLINE DETAILS.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...THE PATTERN CONTINUES TO
LOOK RATHER ACTIVE. AS A RIDGE BUILDS OFF THE WEST COAST AN UPPER
LEVEL TROUGH WILL DIP INTO THE NORTHERN PLAINS RESULTING IN
MOIST NORTHWESTERLY FLOW ALOFT OVER THE NORTHERN ROCKIES WITH
AREAS OF SNOW CONTINUING ACROSS NORTH CENTRAL IDAHO AND WESTERN
MONTANA. AS THE AIRMASS STABILIZES IN ADVANCE OF THE DEVELOPING
RIDGE...THIS PATTERN CAN BE FAVORABLE FOR PROLONGED SNOWFALL IN
THE MISSOULA VALLEY AS WELL. IN THE LOW LEVELS A VERY COLD AIRMASS
WILL MOVE INTO MONTANA EAST OF THE DIVIDE. IT IS POSSIBLE SOME OF
THIS COLD AIR WILL SPILL OVER INTO WESTERN MONTANA. IF THIS
HAPPENS THIS COULD PROVIDE ADDITIONAL LIFT FOR MORE INTENSE
SNOWFALL. THERE IS STILL MUCH UNCERTAINTY TO PINPOINT THE DETAILS
OF THIS DEVELOPING WEATHER EVENT.
SATURDAY THROUGH SUNDAY...THE UPPER LEVEL RIDGE WILL MOVE OVER THE
NORTHERN ROCKIES. THIS WILL PUSH THE COLD AIR BACK OVER THE DIVIDE
AND LIFT THE ACTIVE PRECIPITATION AREA TO NORTHWEST MONTANA
LEADING TO A BIT OF DRIER PERIOD OVER MOST OF WEST CENTRAL MONTANA
AND NORTH CENTRAL IDAHO SATURDAY NIGHT INTO SUNDAY. TEMPERATURES
SUNDAY AFTERNOON COULD BE THE WARMEST EXPERIENCED IN THE LAST
COUPLE WEEKS.
SUNDAY NIGHT THROUGH TUESDAY...HAVE MADE ONLY MINOR ADJUSTMENTS
TO THE ONGOING FORECAST IN THE EXTENDED PERIODS. THE MOST NOTABLE
CHANGE WAS TO WARM THE MAXIMUM TEMPERATURES FOR MONDAY AND TUESDAY.
LONG RANGE MODELS ARE IN AGREEMENT THAT A RIDGE OF HIGH PRESSURE
WILL AMPLIFY OVER THE NORTHERN ROCKIES AHEAD OF AN UPPER LEVEL LOW
THAT WILL PUSH INTO THE AREA ON WEDNESDAY.
AS FAR AS THE PRECIPITATION FORECAST GOES...LONG RANGE MODELS ARE
NOT HANDLING SHORTWAVE FEATURES VERY WELL DURING THE SUNDAY NIGHT
AND MONDAY TIME FRAME. THE GFS SOLUTION DIGS A SHORTWAVE FEATURE
SOUTH INTO THE GREAT BASIN WHEREAS THE ECMWF SHORTWAVE SKIMS OVER
NORTHWEST MONTANA BEFORE DIVING SOUTHWARD. UNTIL A MORE CONGRUENT
SOLUTION IS AVAILABLE...WILL KEEP CHANCE POPS GOING UNTIL ABLE TO
TREND ONE WAY OR THE OTHER.
&&
.AVIATION...WIDESPREAD MOUNTAIN OBSCURATIONS WILL OCCUR THIS
EVENING AND TONIGHT AS A VIGOROUS PACIFIC FRONT SHIFTS
SOUTHEASTWARD ACROSS NORTHCENTRAL IDAHO AND WESTERN MONTANA.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL 11 AM MST WEDNESDAY FOR LOWER CLARK
FORK REGION.
WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON FOR BITTERROOT/SAPPHIRE MOUNTAINS-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-WEST
GLACIER REGION.
SNOW AND BLOWING SNOW ADVISORY UNTIL 11 AM MST WEDNESDAY FOR
WEST GLACIER REGION.
SNOW AND BLOWING SNOW ADVISORY UNTIL 5 AM MST WEDNESDAY FOR
KOOTENAI/CABINET REGION.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 11 AM MST
WEDNESDAY FOR BITTERROOT/SAPPHIRE MOUNTAINS.
WINTER STORM WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
AFTERNOON FOR POTOMAC/SEELEY LAKE REGION.
ID...SNOW AND BLOWING SNOW ADVISORY UNTIL 1 AM PST WEDNESDAY FOR
OROFINO/GRANGEVILLE REGION.
HEAVY SNOW WARNING UNTIL 10 AM PST WEDNESDAY FOR NORTHERN
CLEARWATER MOUNTAINS.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR LOWER HELLS
CANYON/SALMON RIVER REGION.
HIGH WIND WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING FOR GRANGEVILLE REGION.
WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON FOR NORTHERN CLEARWATER MOUNTAINS-SOUTHERN
CLEARWATER MOUNTAINS.
WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY FOR SOUTHERN
CLEARWATER MOUNTAINS.
&&
SHORT TERM...BAUCK
LONG TERM....PETRESCU/DEROSA
AVIATION...BAUCKHazardous weather outlook, Feb 5, 3:19 PM MST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
319 PM MST TUE FEB 5 2008
IDZ005-006-MTZ001-002-004-006-043-061200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
319 PM MST TUE FEB 5 2008 /219 PM PST TUE FEB 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT PRODUCING
AREAS OF MODERATE TO HEAVY SNOW WITH LOCAL GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOWFALL SHOULD TAPER OFF WEDNESDAY...ESPECIALLY IN THE VALLEYS
AS THE FRONTAL SYSTEM MOVES TO THE EAST. ANOTHER SERIES OF
POWERFUL WEATHER SYSTEMS WILL IMPACT THE AREA WEDNESDAY NIGHT INTO
THURSDAY AND AGAIN FRIDAY. STRONG GUSTY WINDS AND HEAVY SNOWFALL
IN THE MOUNTAINS ARE POSSIBLE. VALLEYS MAY ALSO SEE MODERATE SNOW
ACCUMULATIONS WITH LOCALIZED STRONG WINDS...ESPECIALLY IN WESTERN
MONTANA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ007-008-061200-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
219 PM PST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AS A COLD FRONT APPROACHES THE AREA TONIGHT STRONG GUSTY WINDS WITH
AREAS OF ACCUMULATING SNOW WILL IMPACT THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW AND WINDS SHOULD TAPER OFF TEMPORARILY WEDNESDAY AS THE
FRONTAL SYSTEM MOVES TO THE EAST. ANOTHER SERIES OF POWERFUL
WEATHER SYSTEMS WILL IMPACT THE AREA WEDNESDAY NIGHT INTO THURSDAY
AND AGAIN FRIDAY. STRONG GUSTY SOUTH WINDS...ESPECIALLY SOUTH OF
HIGHWAY 12 WITH AREAS OF ACCUMULATING SNOWFALL ARE POSSIBLE IN THIS
TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ009-010-MTZ003-005-007-061200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BUTTE/BLACKFOOT REGION-
319 PM MST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. LIGHT SNOW
ACCUMULATIONS ARE EXPECTED OVERNIGHT WITH LOCALIZED GUSTY WINDS WHICH
MAY REDUCE VISIBILITY AT TIMES IN BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
IN THE WAKE OF THE COLD FRONTAL PASSAGE...STRONG GUSTY WEST WINDS
WILL DEVELOP WEDNESDAY ESPECIALLY IN SOUTHWEST MONTANA AND LEMHI COUNTY.
AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY DURING SNOW
SHOWERS MAY IMPACT TRAVEL THROUGH WEDNESDAY EVENING.
ANOTHER SERIES OF POWERFUL WEATHER SYSTEMS WILL IMPACT THE AREA
WEDNESDAY NIGHT INTO THURSDAY AND AGAIN FRIDAY. STRONG GUSTY WINDS
WITH AREAS OF MODERATE SNOWFALL ARE POSSIBLE...ESPECIALLY IN THE
MOUNTAINS. SNOWFALL WILL BE MORE PREVALENT ON FRIDAY IN NORTHWEST
AND WEST CENTRAL MONTANA VALLEYS...BUT GUSTY WINDS ARE STILL
POSSIBLE ELSEWHERE WITH BLOWING AND DRIFTING SNOW IMPACTING TRAVEL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Bitterroot / Sapphire Mountains
- When
- February 5, 4:30 PM MST to February 6, 11:00 AM MST
- Where
- Bitterroot / Sapphire Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.508, -113.828 (the zone’s center; the record gives no point)
The Montana Department of Transportation reported 8 inches of new snow at Lost Trail Pass and 9 inches of new snow at Lolo Pass. In addition, several automated weather stations in the area reported wind gusts between 24 mph an 36 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, February 5 to 6, 200824 deaths · 76 injured · $37 million · EF3 · 50 events
- Tornadoes and Hail in Arkansas, February 5, 200814 deaths · 175 injured · $137 million · EF4 · 39 events
- Tornadoes and Hail in Tennessee, February 5, 20089 deaths · 84 injured · $231 million · EF4 · 53 events
- Tornadoes and Flash Flooding in Kentucky, February 5 to 6, 20084 deaths · 16 injured · $17 million · EF3 · 66 events
- Tornadoes and Hail in Kentucky, February 5, 20083 deaths · 27 injured · $26 million · EF3 · 21 events
- Tornadoes and Hail in Mississippi, February 5 to 6, 200818 injured · $64 million · EF3 · 30 events
- Winter Weather in Texas, February 5, 20082 deaths · 5 injured · $15,000 · 1 event
- Flooding in Indiana, February 5 to 29, 20086 injured · $2.1 million · 42 events
- Tornadoes and Hail in Missouri, February 5, 2008$520,000 · EF2 · 10 events
- Tornado and Damaging Winds in Indiana, February 5, 2008$2.2 million · EF1 · 33 events
- Lightning Strike in Ohio, February 5, 20081 death · 1 event
- Tornadoes and Hail in Arkansas, February 5, 20084 injured · $309,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68851.